Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Lincoln, IL

March 20, 2017Marshall County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 20, 2017, 2:36 AM CDT for Marshall County, Stark County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2017, 2:36 AM CDT (07:36 UTC)
Expired
Mar 20, 2017, 2:59 AM CDT
In force
23 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Marshall County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 105 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2365 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS53 KILX 200736
SVRILX
ILC123-175-200815-
/O.NEW.KILX.SV.W.0029.170320T0736Z-170320T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
236 AM CDT MON MAR 20 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marshall County in central Illinois...
  Northeastern Stark County in north central Illinois...

* Until 315 AM CDT

* At 236 AM CDT, a severe thunderstorm was located over Castleton, or
  12 miles southeast of Kewanee, moving east at 25 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Lacon, Henry, Wyoming, Bradford, Sparland, Castleton, Camp Grove,
  Lake Wildwood, Marshall-Putnam County Fairgrounds and Marshall
  County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
      4110 8927 4101 8926 4104 8981 4120 8979
      4122 8964
TIME...MOT...LOC 0736Z 268DEG 22KT 4114 8974 

HAIL...1.25IN
WIND...<50MPH
 
$$

Auten
1 follow-up statement
430 
WWUS53 KILX 200759
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
259 AM CDT MON MAR 20 2017

ILC123-175-200809-
/O.CAN.KILX.SV.W.0029.000000T0000Z-170320T0815Z/
Marshall-Stark-
259 AM CDT MON MAR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL AND
NORTHEASTERN STARK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
      4110 8927 4101 8926 4104 8981 4120 8979
      4122 8964
TIME...MOT...LOC 0758Z 268DEG 22KT 4114 8955 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 11:45 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 19, 11:45 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1145 PM CDT Sun Mar 19 2017

.UPDATE...
Issued at 837 PM CDT Sun Mar 19 2017

Current forecast is on track. HRRR still forecasting the
enhancement of the LLJ over Missouri and into Iowa through the
remainder of the evening. As the strong moisture advection riding
the jet impacts the effective boundary over Iowa significant lift
is expected. MUCape is already running over 1000 J/Kg in that area
per SPC Mesoanalysis, but bufkit soundings show that convection
will remain elevated with a nice inversion in place below the warm
advection, thereby limiting impacts to potential hail.

HRRR 23Z and 00Z are showing development in the 1-2 AM window in
eastern Iowa and then system expanding SE into the northern half
of the forecast area. The model trend is a bit further south than
the previous runs and will have to be watched closely.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 247 PM CDT Sun Mar 19 2017

Temperatures have reached the 50s across the forecast area by 2 pm,
despite the bands of mid and high clouds drifting through. Scattered
showers and thunderstorms continue to trudge eastward across eastern
Missouri. Latest RAP model does have the northern edge of the
showers clipping areas around Jacksonville by late afternoon, while
the HRRR and NAM-Nest keep it just to our southwest. May need to add
some slight chance PoP's over the far southwest CWA for a few hours.

Main concern remains with the overnight convection. Latest surface
map showing low pressure centered over north central Nebraska, with
a frontal boundary extending northeast into southeast Manitoba. With
time, this boundary should focus more into a warm front over Iowa as
the low moves eastward. A low level jet will focus along this
boundary and lead to some convection developing by late evening over
eastern Iowa. The GFS has been very aggressive with development and
bringing it into the northwest CWA as early as 9-10 pm, but am
thinking that a post-midnight arrival is more likely. Steep mid-
level lapse rates of around 8C/km will likely result in some hail
with the stronger storms, with the SPC Day1 outlook featuring a
marginal severe weather risk over the northern third of the CWA.

How much of this lingers into Monday is also a question. While the
initial band of showers/storms shifts into Indiana early Monday, the
high-res models try to develop some additional convection over the
eastern CWA with the arrival of the front itself early afternoon. A
little MUCAPE remains by this point, but will be on the wane, so
will only mention isolated thunder over the east in the afternoon.
Temperatures over a good chunk of the CWA should manage to reach the
60s ahead of the front, but have kept areas from Bloomington to
Danville in the mid-upper 50s as the clouds and rain will be a
bit more prevalent there.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 247 PM CDT Sun Mar 19 2017

A cold frontal boundary will slowly drop into southern Illinois
Monday night, shifting the focus for rain south of our forecast
area. A fast moving shortwave will trigger a period of showers
Tuesday into Tuesday evening, with Likely chances of rain focusing
on Tuesday afternoon during peak forcing for precip. The ECMWF
continued its southern bias with the band of rain across our area as
opposed to the GFS and NAM farther north expansion of rain. However,
most of our forecast area should see at least light rain.

Canadian high pressure will suppress that wave and residual moisture
southward later Tuesday night, setting up a chilly but mostly sunny
day for Wednesday. Low temps Wednesday night are expected to dip
below freezing in most areas in the cold air mass, despite
increasing cloud cover.

Southerly return flow will become established behind the departing
high pressure later Wed night, with a few light snow showers
possible in our far western counties around sunrise on Thursday. The
warm advection band of precip will lift north through Illinois on
Thursday, changing snow chances to rain by Thursday afternoon. Dry
conditions are expected to re-develop Thursday night as central IL
enters the warm sector. Rain chances will ramp up again Friday
afternoon as a developing low pressure center approaches Illinois
from the Plains. There is better agreement in the extended models
showing the low passing across Illinois on Saturday afternoon and
Sat evening, with likely to categorical PoPs across the board during
that time. Instability and low level moisture supply appear
sufficient for thunderstorm development, especially Friday night and
Sat morning.

The slow moving nature of the low per the GFS and Canadian caused
the extension of precip chances into Sunday morning, with a few
showers southeast of I-70 Sunday afternoon.

Friday continues to look like the warmest day of the next week, with
highs in the mid to upper 60s. Depending on the speed of the low
pressure center next weekend, highs could reach the low 60s on
Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM CDT Sun Mar 19 2017

Latest convective allowing models are consistent in previous
thinking regarding the enhancement of moisture advection near
an inversion near 900mb by developing LLJ to our west but are a
bit slower with initial development. During the last hour VWPs
across the Missouri Valley have shown an increase to around 40kts
which may be a bit faster than the evolution suggested by 03z HRRR
and 00Z NSSL WRF. In the past 30 minutes we are now getting our
first echos across eastern Iowa. Will time precip close to but a
bit faster than a compromise between these high resolution models.
This suggests convection most likely moving southeast through
I-74 terminals in the 08-14z window.

VFR CIGs will likely following the convection through much of the
day and may lower to MVFR along and immediately behind a cold
front expected to move through the terminals during the afternoon
or early evening. Winds will shift from 170-200 to 350-020 with
the front.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barker
SHORT TERM...Geelhart
LONG TERM...Shimon
AVIATION...Barker
Hazardous weather outlook, Mar 19, 3:05 PM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
305 PM CDT Sun Mar 19 2017

ILZ027>031-036>038-041-201100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Stark-Tazewell-Woodford-
305 PM CDT Sun Mar 19 2017

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are expected to develop over eastern Iowa this
evening, then move across central Illinois after midnight. Some of
these storms will be capable of producing hail, mainly less than
the size of quarters. Isolated storms may become severe, but most
are expected to remain below severe levels.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A few thunderstorms will linger into Monday morning east of the
Illinois River.

Thunderstorms are again possible across the area Friday night into
Saturday. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after midnight.

ILZ040-047-049-050-201100-
Cass-Morgan-Schuyler-Scott-
305 PM CDT Sun Mar 19 2017

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible across the area after
midnight. Some of them may contain small hail, but severe weather
is not expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorms are again possible across the area Friday night into
Saturday. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042>046-048-051>057-061>063-066>068-071>073-201100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Menard-
Moultrie-Piatt-Richland-Sangamon-Shelby-Vermilion-
305 PM CDT Sun Mar 19 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible across the area after
midnight, although these will be more isolated south of I-70. A
few of the storms may contain some small hail, but severe weather
is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms will continue into Monday, until the
passage of a cold front. These are not expected to be severe.

Additional thunderstorms are possible Friday night into Saturday.
Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required through tonight.

Geelhart

In the hours before

Local storm report, Mar 20, 1:13 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
113 AM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             GALESBURG               40.95N 90.38W
03/20/2017  M1.00 INCH       KNOX               IL   EMERGENCY MNGR

&&

07
Local storm report, Mar 20, 1:14 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
114 AM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             GALESBURG               40.95N 90.38W
03/20/2017  M1.25 INCH       KNOX               IL   TRAINED SPOTTER

&&

07
Local storm report, Mar 20, 1:27 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
127 AM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             GALESBURG               40.95N 90.38W
03/20/2017  M1.00 INCH       KNOX               IL   TRAINED SPOTTER

            QUARTER SIZE HAIL AT 400 N GALEBURG RD FROM 1 TO 115 AM.

&&

07
Local storm report, Mar 20, 1:28 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
128 AM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             GALESBURG               40.95N 90.38W
03/20/2017  M1.75 INCH       KNOX               IL   PUBLIC

            PING PONG TO GOLF BALL SIZE HAIL IN GALESBURG

&&

07
Special weather statement, Mar 20, 1:49 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Lincoln IL
149 AM CDT MON MAR 20 2017

ILZ029-036-037-200730-
Tazewell-Peoria-Fulton-
149 AM CDT MON MAR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FULTON...WEST
CENTRAL TAZEWELL AND SOUTHWESTERN PEORIA COUNTIES UNTIL 230 AM CDT...

At 149 AM CDT, Doppler radar was tracking a strong thunderstorm over
Farmington, or near Canton, moving southeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Pekin, Canton, Farmington, Glasford, Kingston Mines, Mapleton,
Norris, Banner and Powerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4060 8964 4046 8973 4043 8994 4065 9013
      4071 9006 4071 8999
TIME...MOT...LOC 0649Z 299DEG 25KT 4066 9002

Auten
Special weather statement, Mar 20, 2:09 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Lincoln IL
209 AM CDT MON MAR 20 2017

ILZ029-031-037-200800-
Tazewell-Peoria-Woodford-
209 AM CDT MON MAR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WOODFORD...NORTH
CENTRAL TAZEWELL AND CENTRAL PEORIA COUNTIES UNTIL 300 AM CDT...

At 209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brimfield, or 12 miles west of Peoria, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Peoria, East Peoria, Washington, Bartonville, Creve Coeur, West
Peoria, Germantown Hills, Marquette Heights, Bellevue, Dunlap, Hanna
City, Brimfield, Spring Bay, Bay View Gardens, Kickapoo, Peoria
Heights, North Pekin, Groveland, Norwood and Mossville.

This includes the following highways...
 Interstate 474 between mile markers 0 and 14.
 Interstate 74 between mile markers 75 and 99.

LAT...LON 4073 8994 4090 8984 4082 8941 4059 8953
TIME...MOT...LOC 0709Z 288DEG 22KT 4081 8983

Auten

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:42 AM CDTSevere Thunderstorm WarningILXKnox48 min
Mar 20, 1:17 AM CDTSevere Thunderstorm WarningILXKnox28 min
Mar 20, 1:49 AM CDTSpecial Weather StatementILXPeoria41 min
Mar 20, 2:09 AM CDTSpecial Weather StatementILXPeoria51 min
Mar 20, 2:26 AM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford49 min
Mar 20, 2:52 AM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark, Woodford38 min
Mar 20, 3:10 AM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford50 min
Mar 20, 3:27 AM CDTSevere Thunderstorm WarningILXMarshall, Woodford63 min
Mar 20, 5:00 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion45 min
Mar 20, 5:47 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion43 min
Mar 20, 11:54 AM CDTSevere Thunderstorm WarningILXVermilion51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.